Kentucky, 2015

Tornado in Kentucky, July 5, 2015

July 5, 2015 · NWS PAH · 1 event in 1 county or zone

An isolated rain shower produced a landspout over northwest Kentucky near Sebree. The rain shower was associated with a weak stationary front that extended eastward from the central Plains across the Lower Ohio Valley to the central Appalachians.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated rain shower produced a landspout over northwest Kentucky near Sebree. The rain shower was associated with a weak stationary front that extended eastward from the central Plains across the Lower Ohio Valley to the central Appalachians.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 1:58 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 5, 1:58 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT SUN JUL 5 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 250 PM CDT SUN JUL 5 2015

SHOWER AND THUNDERSTORM CHANCES WILL BE INCREASING AS A COLD
FRONT APPROACHES THE REGION FROM THE NORTHWEST LATER MONDAY
NIGHT/TUE. UNTIL THEN...WE CAN EXPECT MAINLY RAINFREE
CONDITIONS AS A WEAK RIDGE OF HIGH PRESSURE BUILDS IN BEHIND A
DEPARTING TROF. ON THE FLIP SIDE...HEAT AND HUMIDITY LEVELS WILL
BE RAMPED UP SOME MORE MONDAY. AFTERNOON HEAT INDICES WILL LIKELY
MAKE IT INTO THE MID 90S MOST LOCATIONS. AS STATED EARLIER...WILL
NEED TO INCREASE THUNDERSTORM CHCS AS THE AFOREMENTIONED COLD
FRONT MOVES INTO THE REGION ON TUESDAY. THINKING IS STILL MAINLY
NON SEVERE AT THIS TIME...THOUGH A FEW STRONG STORMS MAY BE
POSSIBLE BY TUESDAY AFTERNOON DEPENDING ON THE LEVEL ON
INSTABILITY THAT CAN BE GENERATED. THERE WILL ALSO BE SOME ADDED
SUPPORT FROM A WEAK SHORT WAVE THAT SHOULD BE APPROACHING FROM THE
WEST LATER TUESDAY INTO TUESDAY EVENING.

FRONT WILL PROBABLY NOT MAKE IT ALL THE WAY THROUGH THE REGION
BEFORE STALLING OUT TUESDAY NIGHT/WED. THEREFORE...WILL NEED TO
KEEP DECENT SHOWER/STORM CHCS IN FOR THAT TIME FRAME. STILL LOOKS
AS THOUGH BEST CHCS WILL BE UP ALONG THE I-64 CORRIDOR...ALONG AND
JUST NORTH OF THE SFC BOUNDARY. STRENGTH OF ANY STORMS WILL AGAIN
BE HIGHLY DEPENDENT ON THE DEGREE OF INSTABILITY THAT DEVELOPS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 255 PM CDT SUN JUL 5 2015

THE EXTENDED FORECAST PATTERN WILL START WITH LITTLE CHANGE TO THE
MILDER AND WETTER THAN NORMAL PATTERN OF LATE. BETTER THAN AVERAGE
CONFIDENCE MID WEEK TRANSITIONS TO AVERAGE CONFIDENCE BY LATE WEEK
AND THE WEEKEND GIVEN CONTINUED MODEL VARIABILITY.

STARTING WITH WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE CHANCE OF
SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS MUCH OF THE FORECAST
AREA AS RIPPLES OF ENERGY TRAVERSE THE PERIPHERY OF A BUILDING UPPER
LEVEL RIDGE OVER THE SOUTHEASTERN U.S. BETTER CHANCES WILL EXIST
ALONG AND NORTH OF INTERSTATE 64...WITH LOWER CHANCES FURTHER SOUTH
TOWARDS THE ARKANSAS AND TENNESSEE BORDERS.

BY FRIDAY AND INTO THE WEEKEND...MODELS ARE TRENDING IN A DRIER
DIRECTION AS THE UPPER LEVEL HIGH BUILDS NORTH INTO THE MIDDLE
MISSISSIPPI VALLEY. THE GFS AND ITS ENSEMBLE MEAN STARTED TO
INDICATE THIS A FEW RUNS BACK...AND THE CANADIAN HAS ADDED SOME
CONFIDENCE IN THAT SOLUTION. THE ONLY SIGNIFICANT OUTLIER WAS THE
ECMWF...AT LEAST AS OF ITS 00Z RUN. HOWEVER...THE 12Z ECMWF HAS ALSO
TRENDED DRIER BY LATE WEEK AS THE MAIN ENERGY SHIFTS WELL NORTH OF
THE AREA.

UNFORTUNATELY...THERE WAS LITTLE COLLABORATIVE STOMACH TO REDUCE OR
ELIMINATE PRECIPITATION PROBABILITIES MUCH FROM THE INITIALIZED
BLEND. SO WE ENDED UP LEAVING A SMALL CHANCE THROUGH THE PERIOD...
EVEN THOUGH OUR GUT FEELING IS THAT MUCH OF THE FRIDAY THROUGH
SUNDAY PERIOD MAY WELL END UP DRY.

TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR SEASONAL. HIGHS WILL
AVERAGE IN THE UPPER 80S TO LOWER 90S...WITH LOWS IN THE UPPER 60S
TO LOWER 70S.

&&

.AVIATION...
ISSUED AT 248 PM CDT SUN JUL 5 2015

ISOLATED SHOWERS/STORMS WILL BE POSSIBLE THIS AFTERNOON IN THE
KEVV/KOWB AREAS...BUT NOT CERTAIN ENOUGH TO INCLUDE IN TAFS.
CUMULUS CLOUDS WILL DIMINISH THIS EVENING...WITH VISUAL FLIGHT
RULES THROUGH AT LEAST 06Z. FOG APPEARS LIKELY TO FORM AGAIN
LATE TONIGHT. MVFR CONDITIONS ARE EXPECTED BY AROUND D
04-06Z...AND COULD TANK INTO IFR/LO IFR CATEGORIES 08-13Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...GM
LONG TERM...RJP
AVIATION...GM
Hazardous weather outlook, Jul 5, 8:40 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT SUN JUL 5 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-0601000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-
FRANKLIN-HAMILTON-WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-
JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
940 AM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN
SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WESTERN KENTUCKY. ANY
STORMS MAY CONTAIN HEAVY RAIN AND DANGEROUS LIGHTNING.

MAJOR FLOODING CONTINUES ON PARTS OF THE MISSISSIPPI RIVER...WITH
MINOR TO MODERATE FLOODING ON SEVERAL OTHER RIVERS. REFER TO FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE ENTIRE PERIOD. THE
BEST CHANCE OF STORMS IS TUESDAY INTO WEDNESDAY...WHEN A COLD
FRONT WILL STALL OVER THE LOWER OHIO VALLEY. LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY HAZARD...BUT A FEW DAMAGING WIND
GUSTS ARE POSSIBLE.

CONTINUE TO REFER TO FLOOD STATEMENTS FOR THE LATEST INFORMATION
ON RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MEFFERT

The radar

The Evansville,IN radar (KVWX), 82 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Webster

When
July 5, 2:26 PM CST to 2:29 PM CST
Where
Webster County, 4 mi SSE of Sebree to 5 mi SSE of Sebree
Rating
EF0
Path length
1 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
37.547, -87.502

A slow-moving funnel cloud was observed for about five minutes over open country. A trained spotter reported the funnel touched down as a tornado for a few minutes and stirred up some debris. No damage site was located by the spotter or reported by other sources. This tornado was associated with an isolated light rain shower. This type of tornado is commonly called a landspout. Landspouts occur when extremely buoyant air is lifted and rotates near the base of a rain shower of thunderstorm. Most landspouts do little damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyThe tornado archive for Kentucky, 2015Warnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586740.